Citalopram 20mg and Irritability - Forums at Psych Central



advertisement
Reply
 
Thread Tools Display Modes
Old 03-10-2018, 05:27 PM #1
Pint-Sized Punker's Avatar
Pint-Sized Punker Pint-Sized Punker is offline
Member
 
Member Since: Mar 2018
Location: United Kingdom
Posts: 32
Pint-Sized Punker Pint-Sized Punker is offline
Member
Pint-Sized Punker's Avatar
Pint-Sized Punker does not partake of decaff.
 
Member Since: Mar 2018
Location: United Kingdom
Posts: 32

1 yr Member
8 hugs
given
Heart Citalopram 20mg and Irritability

Evenin' all,

As mentioned in my pretty lengthy intro post, I've been taking Citalopram 20mg for coming up to three years this year. After the passing of my mother back in December '17, and failing to cry at her funeral, I decided that enough was enough and stopped taking them.

I'd like to reiterate that coming off of medication by yourself is a dumb idea, that I am dumb for doing it by myself, and that ideally you should gradually lower your dosage even if it's already small particularly if you've been taking the same medication for a length of time. You should always do this with help from a qualified professional, probably your doctor.

Issue is, my GP practice became part of a partnership around six-or-so months ago. I can no longer physically go to the GP to ask for an appointment, and they no longer take advanced bookings; you have to go on the day. Given that I was hoping to book some booster injections and such for a trip to the US later in the year, that's a bit of a ballache.

Anyway, now y' get why I didn't fight trying to see my GP regularly about this issue.


Dizziness was the main problem for a good week or so after having gone cold turkey. It still is, particularly if I'm outside walking around, but somehow I'm okay to drive. Makes sense, right?

This week in particular, I'm having very strong feelings of apathy which tend to go away near entirely as long as I've slept or rested for a bit. Apathy is the thing I was trying to get rid of in the first place, but then came the random bouts of irritability.

I've never spoken to my partner in such an abusive and disgraceful way in all our seven-and-a-half years of being together. Obviously, it'd be nice if we could find a solution.

Now and then I'll be able to catch myself and go off and do something else; remove myself from the issue, so to speak. Most of the time, it starts off as a mild niggle and turns into frustrated outbursts directed mostly at him. Again, this settles if I can sleep or rest for a while, but I can't be expected to take a nap every time something riles me. Trust me, a lot is riling me at present, and I can't figure out why or how to stop it.

This also begs the question 'is this a relapse into depression?', which obviously I can't answer with any degree of accuracy.

It probably wasn't a good idea to come off of antidepressants right on top of Mom's death, but I want to be able to feel the emotions of mourning as fully as I can, otherwise it almost feels like cheating. Next to that, I don't want to go off on one at somebody I love for asking me a question about how I'm doing or what's upsetting me.

If anyone has any info they might be able to share (I'm going to keep mooching around Google and the forums), it'd be hugely appreciated.

Love and good health to all.
__________________
Depression | Anxiety | Dermatillomania
Citalopram 20mg and Irritability
Pint-Sized Punker is offline   Reply With QuoteReply With Quote
Hugs from:

advertisement
Old 05-13-2018, 11:15 PM #2
Wild Coyote's Avatar
Wild Coyote Wild Coyote is offline
Wise Elder
Community Liaison
 
Member Since: Jun 2016
Location: USA
Posts: 9,662
Wild Coyote Wild Coyote is offline
Wise Elder
Community Liaison
Wild Coyote's Avatar
Wild Coyote has no updates.
 
Member Since: Jun 2016
Location: USA
Posts: 9,662 (SuperPoster!)

2 yr Member
55.3k hugs
given
PC PoohBah!
Heart Re: Citalopram 20mg and Irritability

Interesting!

Citalopram is often prescribed for irritability, reactivity, etc.

Your withdrawal from this med may just be uncovering an underlying agitated/irritable depression.

It's so hard to tell.


WC
__________________
May we each fully claim the courage to live from our hearts, to allow Love, Faith and Hope to enLighten our paths.
Wild Coyote is offline   Reply With QuoteReply With Quote
Old 05-15-2018, 01:03 PM #3
marcoleap marcoleap is offline
Member
 
Member Since: May 2017
Location: New York
Posts: 90
marcoleap marcoleap is offline
Member
marcoleap has no updates.
 
Member Since: May 2017
Location: New York
Posts: 90

2 yr Member
4 hugs
given
Default Re: Citalopram 20mg and Irritability

I think your questions--ie, whether you are experiencing a relapse, whether the medication or the depression (or both) causes apathy--are good ones. I have a few thoughts.

First, you mentioned that you were unable to cry at your mother's funeral. In order to know whether the medication blunted your emotions, you would need to know whether you had experienced any emotional blunting before your mother's death while on the meds. If not, then it's possible that the medication was not the reason; perhaps, for example, the grief was too intense and you suppressed it and/or you began to fall into a depression. Either of those things could have made you feel apathetic. In that case, you may have actually needed to increase your dose instead of taper off, or get into therapy, or both.

Similarly, in trying to figure out whether you are experiencing medication withdrawal or a relapse of your depression, you should think back to prior depressive episodes and see if the symptoms were similar to what you're experiencing now.

It's possible that you are experiencing both withdrawal from the meds and relapse. When I tapered off of sertraline a few years back, I experienced both withdrawal and relapse. I'm sure that part of it was withdrawal because I experienced symptoms such as dizziness and nausea that I had never experienced before during episodes of depression or intense anxiety. And I'm sure that part of it was relapse because once those symptoms passed, I experienced symptoms that I was very familiar with from prior episodes of depression, and those symptoms lasted a very long time. Also, I was dealing with a series of stressful situations that were very similar to the ones that had triggered depressive episodes in the past.

If I were you, I would get into therapy and then discuss the possibility of restarting meds. I would also let the therapist know about my concerns with emotional blunting. Perhaps a different SSRI would work better, or perhaps the dose needs to be adjusted. Or maybe you're just going through a depression and need to work through it with the therapist.

Hope this is helpful.
marcoleap is offline   Reply With QuoteReply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -5. The time now is 10:12 AM.

Powered by vBulletin® — Copyright © 2000 - 2019, Jelsoft Enterprises Ltd.



 

advertisement

Psych Central Forums

Psych Central is the leading mental health website, overseen by mental health professionals since 1995.

 

Helplines and Lifelines

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment provided by a qualified health care provider. .

Always consult your doctor or mental health professional before trying anything you read here.
Please read the full disclaimer.